Winter Storm, Cache Valley/Utah
- When
- December 21, 1:00 PM MST to December 22, 2:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Providence received a storm total of 9 inches of snow.
Another Pacific storm system brought widespread rain and snow to Utah, but only isolated pockets of far southern and far northern Utah received heavy snowfall.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Another Pacific storm system brought widespread rain and snow to Utah, but only isolated pockets of far southern and far northern Utah received heavy snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 21, 9:47 AM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 AM MST MON DEC 21 2009
.SYNOPSIS...A NEW ENERGETIC STORM SYSTEM WILL MOVE SOUTH ACROSS
NEVADA LATE TONIGHT THROUGH TUESDAY. THIS STORM WILL PRIMARILY
AFFECT THE WESTERN AND SOUTHERN PORTIONS OF THE STATE THROUGH
WEDNESDAY. A STABLE NORTHERLY FLOW ALOFT WILL FOLLOW FOR THE END
OF THE WEEK.
&&
.DISCUSSION...REGIONAL WATER VAPOR IMAGERY DEPICTS A SHARP TROUGH
DIGGING SOUTH OFF THE PACIFIC COAST. A 120KT SOUTHERN BRANCH JET
HAS TAPPED SIGNIFICANT MOISTURE FROM THE TROPICS...AND IS ORIENTED
WEST TO EAST NOSING INTO THE SOUTHERN TIER OF CALIFORNIA AT THIS
TIME. AFOREMENTIONED SUBTROPICAL MOISTURE WILL MERGE WITH
APPROACHING PACIFIC TROUGH CREATING A MOIST AND DYNAMIC SYSTEM
THAT WILL EVENTUALLY TRACK THROUGH THE CENTRAL GREAT BASIN LATE
TONIGHT THROUGH TUESDAY...WITH FORECASTED PWATS RANGING FROM .40
TO .48 INCHES ACROSS THE STATE BY TUESDAY MORNING.
12Z KSLC RAOB CONTINUES TO TELL THE STORY OVER THE NORTHERN VALLEY
AREAS. STOUT INVERSIONS PERSIST...WITH WIDESPREAD STRATUS AND
PATCHY FOG NEAR THE GSL. LEADING INTO OUR ANTICIPATED
EVENT...VALLEY AREAS SHOULD NOT TREND TO MIX MUCH AT ALL AS
SURFACE PRESSURE GRADIENTS LOOK TO REMAIN RELATIVELY WEAK TODAY
THROUGH TONIGHT. THAT SAID...ALTHOUGH MID LEVEL TEMPERATURE
PROFILES WOULD NORMALLY SUGGEST P-TYPE ISSUES AND POTENTIAL FOR
RAINFALL IN THE NORTHERN VALLEY AREAS...ANTICIPATE DEPTH OF VALLEY COLD
POOLS IN PLACE WILL ALLOW FOR ALL SNOW FROM ONSET.
LOTS OF CHALLENGES TO FOCUS ON WITH APPROACHING PACIFIC TROUGH.
MODELS HAVE COME INTO FAIRLY UNIFORM AGREEMENT TRACKING THE SYSTEM
AND ASSOCIATED COLD CORE ALMOST DUE SOUTH THROUGH NEVADA. QUICK
LOOK AT THE 12Z NAM12 AND GFS BOTH TRACK A DYNAMIC 700MB
BAROCLINIC ZONE INTO WESTERN UTAH LATE TOMORROW
MORNING...SUGGESTING THE FAR EASTERN EDGE WILL LINE UP ORIENTED
NORTH SOUTH ALONG THE WASATCH FRONT DURING THE MIDDAY AND
AFTERNOON HOURS. ANTICIPATE HEAVIEST SNOWFALL WILL FALL ALONG THIS
FEATURE AS IT STALLS AND EVENTUALLY DEFORMS AND TRANSITIONS TO
DEEP WARM ADVECTION IN NORTHERLY FLOW AS THE STORM CONTINUES TO
DIVE SOUTH INTO ARIZONA. FOCUSED ACCUMULATIONS ARE STILL EXPECTED
TO ORIENT OVER THE WEST DESERTS AND CENTRAL/SOUTHERN MOUNTAINS.
WILL BE ADDRESSING THE NEED TO UPGRADE GOING WATCH TO WARNINGS FOR
THESE AREAS MIDDAY...BUT AT THIS TIME THE NORTHERN WASATCH
FRONT/MOUNTAINS AND UINTA MOUNTAINS LOOK TO REMAIN JUST A BIT EAST
OF THE BEST SYNOPTICS AND ASSOCIATED PRECIPITATION.
CURRENT PACKAGE LOOKS IN FINE SHAPE TODAY THROUGH TONIGHT...NO
UPDATES PLANNED AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS....
HAVE ISSUED WINTER STORM WATCHES FOR MOST MOUNTAINS ZONES FOR
LATE TONIGHT THROUGH WEDNESDAY EVENING. INCREASING MOISTURE AHEAD
OF THE APPROACHING UPPER LOW WILL KICK OFF PRECIP TONIGHT...MAINLY
IN AREAS FAVORING SW FLOW. AN INTENSE PERIOD OF SNOW WILL FOLLOW
TUESDAY AS THE LOW-LEVEL BAROCLINIC ZONE MOVES THROUGH THE WRN
HALF OF THE STATE. HEAVY PRECIP WILL LIKELY FOCUS OVER THE
CNTRL/SRN MOUNTAINS NEAR THE STALLED BAROCLINIC ZONE TUESDAY
AFTERNOON/EVENING. THE BEST PERIOD FOR HEAVY SNOW LIKELY TO
DEVELOP LATE TUESDAY AFTERNOON WHEN GOOD CONVERGENCE SETS UP ALONG
THE STALLED BAROCLINIC ZONE. HEAVY SNOW WILL CONTINUE OVERNIGHT
AND INTO WEDNESDAY AS DEEP LAYER WARM ADVECTION GENERATE LARGE
SCALE LIFT OVER THE AREA.
HAVE ALSO INCLUDED A NUMBER OF WRN VALLEY LOCATIONS IN THE WATCH.
AHEAD OF THE UPPER LOW PRECIP WILL BE MINIMAL...AND MAY TURN TO
RAIN BRIEFLY IN A FEW PLACES. INTENSE PRECIP EXPECTED WITH THE
TROUGH PASSAGE...FOLLOWED BY SIGNIFICANT LIFT RESULTING FROM DEEP
LAYER WARM ADVECTION. AREAS SOUTH FROM SALT LAKE CITY ALONG THE
I-15 CORRIDOR TO CEDAR CITY ARE MOST PRONE TO THE HEAVY SNOW IN
THIS PATTERN. AREAS NORTH OF SALT LAKE CITY MAY SEE THE BULK OF
THE SNOW WITH THE TROUGH PASSAGE...AND WILL LIKELY RECEIVE LESS SNOW
IN THIS EVENT.
COLD CYCLONIC NORTHERLY FLOW WILL KEEP SOME SNOW GOING OVER/NEAR
FAVORED TERRAIN OF NRN/CNTRL UTAH WEDNESDAY. DRYING ALOFT
WEDNESDAY NIGHT FOLLOWED BY WARMING ALOFT SHOULD BRING AN END TO
ANY LINGERING SNOW BY THURSDAY EVENING. CHRISTMAS DAY THROUGH THE
COMING WEEKEND SHOULD REMAIN DRY WITH TEMPS REMAINING A BIT COLDER
THAN NORMAL FOR LATE DECEMBER.
&&
.AVIATION...IFR CONDITIONS IN FOG AND STRATUS WILL SLOWLY IMPROVE
THROUGH THE AFTERNOON. SHOULD SEE VISIBILITIES IN THE 3 TO 5 MILE
RANGE BY 20Z...BUT STRATUS DECK LIKELY TO REMAIN IN PLACE THROUGH
04Z. A SOUTHERLY FLOW...THOUGH WEAK...SHOULD PREVENT A RETURN TO
IFR/LIFR VISIBILITIES IN FOG TONIGHT...THOUGH THERE IS A 30 PERCENT
CHANCE OF A STRATUS DECK WITH CEILINGS BELOW 1000 FT. THERE IS A 40
PERCENT CHANCE FOR PRECIPITATION TOWARD 18Z TUESDAY...WITH SOUNDINGS
SUGGESTING A MIX OF RAIN AND SNOW.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM 11 PM MONDAY TO 11 PM WEDNESDAY FOR
UTZ008-UTZ009-UTZ010-UTZ517-UTZ518.
WINTER STORM WATCH FROM 5 AM TUESDAY TO 5 PM WEDNESDAY FOR
UTZ003-UTZ004-UTZ005-UTZ014-UTZ015-UTZ016.
WY...NONE.
&&
MERRILL/BARJENBRUCH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 644 AM MST MON DEC 21 2009 UTZ001>010-014>016-019-020-517-518-221400- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS- 644 AM MST MON DEC 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN VALLEYS OF UTAH...AND THE MOUNTAINS OF UTAH. .DAY ONE...TODAY AND TONIGHT LOW CLOUDS AND FOG WILL COVER THE NORTHERN AND CENTRAL WASATCH FRONT...TOOELE VALLEY AND THE SALT FLATS MUCH OF TODAY. PATCHY DENSE FOG WILL EXIST ALONG THE FOOTHILLS THROUGH MID-MORNING. FOG WILL NOT BE AS EXTENSIVE TONIGHT AHEAD OF THE NEXT PACIFIC STORM FOR TUESDAY THROUGH WEDNESDAY EVENING. THIS NEXT STORM WILL BRING SUBSTANTIAL SNOWFALL TO THE MOST MOUNTAINS THROUGH WEDNESDAY EVENING. A WINTER STORM WATCH FOR HEAVY SNOW WILL BE IN EFFECT BEGINNING LATE TONIGHT...AND CONTINUE THROUGH WEDNESDAY EVENING. A NUMBER OF WESTERN VALLEY LOCATIONS COULD ALSO RECEIVE HEAVY SNOW...WITH AREAS ALONG THE I-15 CORRIDOR FROM NEAR SALT LAKE CITY SOUTH TO CEDAR CITY THE MOST PRONE AREAS FOR HEAVY SNOW. A WINTER STORM WATCH WILL ALSO BE IN EFFECT FOR MOST WESTERN VALLEYS FOR TUESDAY THROUGH WEDNESDAY. A DRIER AND MORE STABLE NORTHERLY FLOW ALOFT WILL DEVELOP LATE THIS WEEK. SNOW WILL END MOST AREAS CHRISTMAS EVE...WITH DRY CONDITIONS EXPECTED THROUGH THE COMING WEEKEND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PACIFIC STORM SYSTEM IS EXPECTED TO MOVE INTO THE REGION MONDAY NIGHT AND TUESDAY...BRINGING A GOOD CHANCE FOR SNOWFALL TO MUCH OF THE HIGHER TERRAIN. THERE IS ALSO A CHANCE FOR ACCUMULATING SNOWFALL ACROSS MOST VALLEY LOCATIONS ACROSS THE STATE ABOVE 4000 FEET. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ011>013-021-WYZ021-221400- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING- 644 AM MST MON DEC 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS EASTERN UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT PATCHY FOG WILL EXIST IN THE UINTA BASIN AND THE EAST CENTRAL UTAH VALLEYS THIS MORNING. THIS FOG WILL DISSIPATE BY AFTERNOON...BUT FORM AGAIN LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION TUESDAY. THIS STORM WILL BRING PRECIPITATION TO THE AREA...WITH SOME ACCUMULATING SNOWS POSSIBLE TUESDAY AFTERNOON THROUGH EVENING. ACCUMULATING SNOWS WILL WIND DOWN LATE TUESDAY NIGHT...WITH LINGERING SHOWERS INTO WEDNESDAY AFTERNOON. THE LAKE POWELL REGION WILL SEE RAIN AND SNOW...WITH LITTLE ACCUMULATING SNOW EXPECTED. DRY CONDITIONS WILL EXIST CHRISTMAS EVE THROUGH THE WEEKEND AS A STABLE NORTHERLY FLOW ALOFT DEVELOPS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 winter storm. Local standard time, as filed.
Providence received a storm total of 9 inches of snow.
Midway Valley SNOTEL received 1.00 inches liquid equivalent precipitation, or approximately 15 inches new snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208196, 208198.